Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Chicago, IL

June 23, 2000LaSalle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 23, 2000, 5:34 PM CDT for LaSalle County, Illinois. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 5:34 PM CDT (22:34 UTC)
Expired
Jun 23, 2000, 6:30 PM CDT
In force
56 min
Issued by
NWS Chicago, IL
Area
Whole counties

County LaSalle County, IL

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:10 PM CDTThunderstorm Wind 56 EOttawa, ILTrees were down on Highway 71 near Ottawa. A spotter reported 60 to 65 mph winds near Streator.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WUUS53 KLOT 232236
SVRCHI
ILC099-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
534 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 630 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF TONICA...OR ABOUT OVER
  HENRY...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  TONICA AROUND 555 PM CDT
  OGLESBY AROUND 600 PM CDT
  NORTH UTICA AROUND 610 PM CDT
  OTTAWA AROUND 620 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF NICKELS.
 WINDS UP TO 60 MILES AN HOUR.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

BROWNING

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:45 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 2:45 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 PM CDT FRI JUN 23 2000

A SURFACE WARM FRONT IS WELL DEPICTED IN SATELLITE IMAGERY THIS
AFTERNOON FROM NORTH OF MOLINE TO AROUND CHAMPAIGN. THE DRIER, MORE
STABLE AIRMASS TO THE NORTHEAST HAS ONLY A CIRRUS DECK WHILE THE
MORE MOIST AIRMASS TO THE SOUTH CONTAINS A NICE CU FIELD AND SOME
DEVELOPING THUNDERSTORMS. SURFACE METAR REPORTS CONFIRM THE DEWPOINT
DISCONTINUITY WITH READINGS IN THE LOWER 70S SOUTH OF THE BOUNDARY
AND ONLY AROUND 60 TO THE NORTHEAST.

THIS BOUDNDARY IS EXPECTED TO BE THE FOCUS OF THUNDERSTORM
DEVELOPMENT THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE
EVENING HOURS.

LONGER TERM THERE APPEAR TO BE AT LEAST TWO SHORT WAVES MOVING
THROUGH THE NEARLY ZONAL UPPER FLOW THAT WILL BRING FURTHER THREATS
OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA. THE MODELS ARE IN
AGREEMENT IN MOVING THE FIRST OF THE VORT CENTERS THROUGH TONIGHT.
THE STRONGER OF THE TWO VORTS AMPLIFIES A SMALL TROF ALONG THE
SOUTHERN BOUNDARY OF THE WESTERLIES IN MISSOURI BY SATURDAY MORNING
AND MOVES EAST/NORTHEAST TO AFFECT THE FA BY LATE AFTERNOON AND INTO
THE EVENING. THERE APPEARS TO BE A BRIEF BREAK BEFORE YET ANOTHER
SHORT WAVE MOVING WELL NORTH IN THE MAIN UPPER AIR BELT MOVES ACROSS THE
AREA SUNDAY.

MOS TEMPERATURE GUIDANCE IS CONSISTENT FROM MODEL TO MODEL THROUGH
THE FIRST THREE PERIODS AND LOOKS REASONABLE. WITH MORE CLOUD COVER
SUNDAY THE FWC MAXS MAY BE A BIT TOO HIGH THOUGH THE FAN NUMBERS
WOULD APPEAR TO ERR ON THE LOW SIDE.

.CHI...NONE

SOMREK

In the hours before

Special weather statement, Jun 23, 12:17 PM CDT, 5 hours 17 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-241100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1220 PM CDT/EST FRI JUN 23 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
NEAR ROCKFORD TO OTTAWA TO CHAMPAIGN. THE MAIN THREAT WILL OCCUR
THIS EVENING IN THESE AREAS.

A WARM FRONT MOVING NORTH ACROSS THE AREA WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE MAIN THREAT
FROM ANY SEVERE STORMS THAT DEVELOP WILL BE FROM LARGE HAIL AND
STRONG WINDS.

LOOKING AHEAD TO THE WEEKEND...SHOWERS AND THUNDERSTORMS ARE
FORECAST OVER THE AREA SATURDAY AND SUNDAY. AT THIS EARLY STAGE IT
APPEARS THAT SOME THUNDERSTORMS MAY ONCE AGAIN BECOME SEVERE OVER
THE SAME AREAS THREATENED TODAY. LOOK FOR LATER STATEMENTS SATURDAY
MORNING FOR AN UPDATE ON THE WEEKEND THREAT.

SOMREK

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.